Family Practice International

CLINICAL INFORMATION FROM THE INTERNATIONAL FAMILY MEDICINE LITERATURE



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1999 Nov 1;60(7):2162.

Post-traumatic Stress Disorder

(Great Britain—The Practitioner, August 1999, p. 608.) After a traumatic event, some persons experience post-traumatic stress disorder (PTSD), characterized by recurrent, distressing and intrusive thoughts, images or dreams. According to the Diagnostic and Statistical Manual of Mental Disorders, 4th ed., PTSD has several components: it arises from a traumatic event of major significance that is associated with intense fear, horror or helplessness; the victim persistently re-experiences the event with significant distress and arousal, and adopts avoidance behaviors as a result; and the victim has symptoms such as severe flashbacks, panic attacks, emotional numbing, social withdrawal and feelings of shame, guilt or humiliation that persist for at least one month. Physicians must be alert for PTSD because the link between the symptoms and the precipitating event may not be obvious and, in many patients, a consequent lack of trust may prevent them from disclosing the necessary diagnostic information. Psychologic and pharmacologic therapies have both been used, but the treatment of PTSD remains highly individualized. Exposure therapy can precipitate extreme distress and should only be attempted by experts in this area. Cognitive therapy focuses on redirecting negative thinking such as guilt or shame and may be combined with exposure therapy and medication. Several antidepressant agents have been used in patients with PTSD, particularly selective serotonin reuptake inhibitors.

Erythromycin for Gastroparesis

(Canada—Canadian Family Physician, August 1999, p. 1888.) Gastroparesis is a poorly understood condition characterized by delayed gastric emptying in the absence of mechanical obstruction. Although the etiology of gastroparesis is unknown, it is frequently associated with conditions such as diabetes, hypokalemia and several serious medical conditions, including multiple sclerosis, bone marrow disease and various cancers. Gastroparesis may also be a side effect of many drugs. Common symptoms include abdominal pain, nausea, vomiting, bloating and early satiety. Prokinetic drugs are usually prescribed for symptomatic gastroparesis, but animal experiments have suggested that erythromycin might be an effective treatment. A comprehensive review concluded that although intravenous erythromycin can accelerate gastric emptying, no reliable clinical evidence supports the use of oral erythromycin for gastroparesis. In addition, erythromycin itself can cause gastrointestinal upset and more serious side effects, including the cardiac arrhythmia torsade de pointes. Erythromycin can also interact with a number of other medications and can lead to the development of resistant pathogenic organisms.

Oral Lichen Planus

(Canada—Canadian Family Physician, May 1999, p. 1186.) Oral lichen planus occurs on the tongue, palate, buccal mucosa and lips. Lesions on the mouth may precede skin lesions. The most common oral form of lichen planus is a white lacy eruption, but keratotic, vesicular, erosive, atrophic or bulbar lesions also occur. Symptoms include burning, irritation and sensitivity to hot food and liquids. Lesions may disappear spontaneously after several months, but leukoplakia and malignancy may develop. Most lesions require treatment for symptomatic relief. Topical or intralesional steroids are usually effective. Resistant lesions, especially the ulcerative form, may respond to treatment with retinoids, plaquenil or psoralen-ultraviolet light.

Pleural Effusion

(Great Britain— The Practitioner, May 1999, p. 412.) Pleural effusion occurs when the filtration rate creating pleural fluid exceeds the reabsorbing capacity of the lymphatic system or when reabsorption of pleural fluid is impaired. Pleural effusions are classified as transudates (with total protein less than 3 g per dL [30 g per L]) or exudates (total protein exceeds 3 g per dL). Transudates are frequently the result of cardiac failure or conditions resulting in low plasma protein concentrations such as nephrotic syndrome, malnutrition or liver failure. Exudates may result from pneumonia, chest malignancies, tuberculosis, pulmonary embolism and connective tissue diseases. Whatever the etiology, pleural effusions cause dyspnea, pain and other symptoms depending on the size and rate of accumulation of fluid. On examination, thoracic expansion and breath sounds are reduced, and percussion has a classic stony dullness. Chest radiography detects effusions of at least 300 mL. Smaller effusions may be detected with ultrasonographic examination or computed tomographic scanning.



Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

More in Pubmed

Navigate this Article